Get 20M+ Full-Text Papers For Less Than $1.50/day. Start a 14-Day Trial for You or Your Team.

Learn More →

Zolpidem-Related Surge in Emergency Department Visits

Zolpidem-Related Surge in Emergency Department Visits Emergency department visits involving adverse reactions to the sleep medication zolpidem increased 220% from 2005 to 2010, from 6111 visits to 19 487 visits, said the authors of a report issued May 1 by the Substance Abuse and Mental Health Services Administration (SAMHSA). Nearly 3 in 4 zolpidem-related emergency department visits involved patients aged 45 years or older, and roughly two-thirds were women. An estimated 50 million to 70 million people in the United States have chronic sleep disorders. Zolpidem, a sedative-hypnotic medicine, was approved by the Food and Drug Administration (FDA) in 1992 for the short-term treatment of insomnia and is the active ingredient in such drugs as Ambien, Ambien CR, Edluar, and Zolpimist. Chris Gallagher/www.sciencesource.com After the FDA initially approved zolpidem, the agency has recommended that the dose of most products containing the drug should be reduced by half when prescribed for older patients. But zolpidem is often being prescribed at the higher dose, which may increase adverse reactions, reported SAMHSA. Adverse reactions associated with zolpidem include daytime drowsiness, dizziness, hallucinations, agitation, sleepwalking, and driving while not fully awake. In addition, the drug's sedative effects can be dangerously enhanced when the medication is combined with other substances, such as certain anti-anxiety medications and narcotic pain relievers that depress the central nervous system. In 2010, half of all emergency department visits related to zolpidem involved its use with other drugs, and 37% of all emergency department visits related to zolpidem involved additional use of drugs that depressed the central nervous system, such as antianxiety medications such as benzodiazepines, narcotic pain relievers, and alcohol, according to the SAMHSA report. “Although short-term sleeping medications can help patients, it is exceedingly important that they be carefully used and monitored,” said Pamela S. Hyde, JD, SAMHSA administrator, in a release. “Physicians and patients need to be aware of the potential adverse reactions associated with any medication and work closely together to prevent or quickly address any problems that may arise.” The findings in the SAMHSA report, “Emergency Department Visits for Adverse Reactions Involving the Insomnia Medication Zolpidem,” are based on data from the 2005 to 2010 Drug Abuse Warning Network (DAWN) reports (http: //tinyurl.com/d5shp9u). DAWN is a public health surveillance system that monitors drug-related morbidity and mortality through reports from a network of hospitals across the United States. Adverse reactions are defined as emergency department visits in which an adverse health consequence results when taking prescription drugs, over-the-counter medications, or dietary supplements as prescribed or recommended. http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png JAMA American Medical Association

Zolpidem-Related Surge in Emergency Department Visits

JAMA , Volume 309 (21) – Jun 5, 2013

Zolpidem-Related Surge in Emergency Department Visits

Abstract

Emergency department visits involving adverse reactions to the sleep medication zolpidem increased 220% from 2005 to 2010, from 6111 visits to 19 487 visits, said the authors of a report issued May 1 by the Substance Abuse and Mental Health Services Administration (SAMHSA). Nearly 3 in 4 zolpidem-related emergency department visits involved patients aged 45 years or older, and roughly two-thirds were women. An estimated 50 million to 70 million people in the United States have chronic sleep...
Loading next page...
 
/lp/american-medical-association/zolpidem-related-surge-in-emergency-department-visits-S8jeJx4QuS
Publisher
American Medical Association
Copyright
Copyright © 2013 American Medical Association. All Rights Reserved.
ISSN
0098-7484
eISSN
1538-3598
DOI
10.1001/jama.2013.6289
Publisher site
See Article on Publisher Site

Abstract

Emergency department visits involving adverse reactions to the sleep medication zolpidem increased 220% from 2005 to 2010, from 6111 visits to 19 487 visits, said the authors of a report issued May 1 by the Substance Abuse and Mental Health Services Administration (SAMHSA). Nearly 3 in 4 zolpidem-related emergency department visits involved patients aged 45 years or older, and roughly two-thirds were women. An estimated 50 million to 70 million people in the United States have chronic sleep disorders. Zolpidem, a sedative-hypnotic medicine, was approved by the Food and Drug Administration (FDA) in 1992 for the short-term treatment of insomnia and is the active ingredient in such drugs as Ambien, Ambien CR, Edluar, and Zolpimist. Chris Gallagher/www.sciencesource.com After the FDA initially approved zolpidem, the agency has recommended that the dose of most products containing the drug should be reduced by half when prescribed for older patients. But zolpidem is often being prescribed at the higher dose, which may increase adverse reactions, reported SAMHSA. Adverse reactions associated with zolpidem include daytime drowsiness, dizziness, hallucinations, agitation, sleepwalking, and driving while not fully awake. In addition, the drug's sedative effects can be dangerously enhanced when the medication is combined with other substances, such as certain anti-anxiety medications and narcotic pain relievers that depress the central nervous system. In 2010, half of all emergency department visits related to zolpidem involved its use with other drugs, and 37% of all emergency department visits related to zolpidem involved additional use of drugs that depressed the central nervous system, such as antianxiety medications such as benzodiazepines, narcotic pain relievers, and alcohol, according to the SAMHSA report. “Although short-term sleeping medications can help patients, it is exceedingly important that they be carefully used and monitored,” said Pamela S. Hyde, JD, SAMHSA administrator, in a release. “Physicians and patients need to be aware of the potential adverse reactions associated with any medication and work closely together to prevent or quickly address any problems that may arise.” The findings in the SAMHSA report, “Emergency Department Visits for Adverse Reactions Involving the Insomnia Medication Zolpidem,” are based on data from the 2005 to 2010 Drug Abuse Warning Network (DAWN) reports (http: //tinyurl.com/d5shp9u). DAWN is a public health surveillance system that monitors drug-related morbidity and mortality through reports from a network of hospitals across the United States. Adverse reactions are defined as emergency department visits in which an adverse health consequence results when taking prescription drugs, over-the-counter medications, or dietary supplements as prescribed or recommended.

Journal

JAMAAmerican Medical Association

Published: Jun 5, 2013

Keywords: emergency service, hospital,zolpidem

There are no references for this article.